Large local reactions to vaccines are not uncommon. Unfortunately, however, we do not understand the pathogenesis of these reactions. The one you described is unusual, as is the exacerbation of the symptoms upon taking FluMist. I personally have not encountered this type of response, and could not find any similar case on a literature search. However, in general, the risk/benefit ratio favors the administration of influenza vaccine in patients who have experienced previous large local reactions. Our approach to this problem in the past has almost been universally successful, and consists of the following:
1. You should go to the package insert of the vaccine you used, and for the next administration, choose an influenza vaccine that does not contain the same excipients. With the number of vaccines now available, this should be no problem for you. A convenient place to find all of the package inserts for every available influenza vaccine in the United States can be found at the website of the Institute for Vaccine Safety.
2. The next vaccine should be administered in divided doses. We suggest an initial dose of 0.1, followed by 0.2, followed by the final dose of 0.2. Each of these are given 48 hours apart so that if a local reaction does occur, you may choose a smaller dose for the next injection. As long as you reach a cumulative dose of 0.5 cc, he should be adequately immunized.
An alternate approach would be one suggested by our reader in response to previous postings dealing with large local reactions to influenza vaccines. I have copied the protocol used by this reader below:
"I noted a question regarding large local reactions to influenza vaccines in “Ask the Expert” recently. In my experience, these pts will NOT react to preservative-free vaccine, but initially give only 0.1 mL. which has never produced a reaction, and then give the remaining 0.4 mL. as a single dose. This might be an alternative, but again this is only my experience."
Finally, in answer to your direct question as to whether he should use FluMist or an injection, I think either will be safe, but since he seemed to have a recrudescence of symptoms with the FluMist, my personal preference would be to try an injection using the above protocol(s).
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.